icon star paper   Articles  
Back grey_arrow_rt.gif
Safety of abacavir therapy after temporary interruptions in patients without hypersensitivity reactions to the drug
  Juan Berenguera; Belen Padillaa; Vicente Estradab; Carlos Martínc; Pere Domingod; Jose María Kindeláne; Jose María Ruiz-Guiardinf
AIDS 2002;16:1299-1301
Hypersensitivity reaction to abacavir is a well- characterized, idiosyncratic reaction of unknown mechanism that has affected 4% of patients treated with abacavir in all clinical trials to date [1]. Hypersensitivity reaction to abacavir can be managed by discontinuation of the drug. However, the re-introduction of abacavir may lead to a life-threatening rechallenge reaction. During the past year, alarm has been generated by the report of a severe anaphylactic shock after rechallenge with abacavir without preceding hypersensitivity reaction [2].
We undertook the present study to assess the safety of abacavir re-introduction after transient treatment interruptions in patients with no previous evidence of hypersensitivity reaction. The inclusion criteria of the study were: confirmed HIV infection, treatment with abacavir, transient interruption of abacavir and the absence of signs and symptoms of hypersensitivity reaction before the interruption of abacavir. We considered transient interruption of abacavir to be suspension of the drug for 3 days or more. Hypersensitivity reaction was defined clinically as a multi-system illness with at least two symptoms that appeared after starting abacavir, which could not be explained by other acute illness, characteristically worsened after each dose of abacavir, and rapidly improved after the withdrawal of abacavir. The following information was obtained from each patient: (i) demographics, such as age and sex; (ii) HIV data, such as risk group, Centers for Disease Control and Prevention clinical category, CD4 cell count, HIV viral load and antiretroviral therapy before and after the introduction of abacavir; (iii) data regarding abacavir interruption such as the date of suspension and the date of reinitiation of the drug, the reason for abacavir suspension, date of the last contact with patients; and (iv) symptoms and signs present before abacavir interruption or during the follow-up period after the reinitiation of abacavir, including fever, rash, gastrointestinal symptoms, malaise, myalgia, mucosal lesions, respiratory symptoms and hypotension.
A total of 20 patients were included in the study (Table 1), all received antiretroviral therapy (ART) that included abacavir. There were 12 men and eight women; their median age was 38 years (interquartile range 35-43). Fifteen patients acquired HIV infection by injecting drug use and 12 had previous AIDS-defining conditions. The median CD4 cell count was 181 cells/mm3 [interquartile range (IQR) 67-343] and eight patients had HIV viral loads below the limit of detection. There were 25 transitory interruptions of ART including abacavir (19 patients with one interruption and one patient with six interruptions), which occurred a median time of 93 days (IQR 57-150) after the initiation of abacavir. None of the patients had clinical manifestations suggestive of hypersensitivity reaction before the interruption of abacavir. The reasons for interruptions were: chemotherapy (n = 7), voluntary abandonment of ART (n = 6), intolerance or toxicity to drugs other than abacavir (n = 6), concurrent diseases not related to HIV (n = 5), and surgery (n = 1). The median duration of the interruption of abacavir therapy was 13 days (IQR 6-41). After the reinstitution of ART with abacavir, patients were followed up for a median time of 58 days (IQR 28-116), and during that period none developed clinical manifestations suggestive of rechallenge-like hypersensitivity reaction to abacavir.
The report by Frissen et al. [2] of severe anaphylactic shock after rechallenge with abacavir without preceding hypersensitivity reaction raised our concern because interruptions of antiretroviral therapy are relatively common for reasons such as those found in our study, and because abacavir in combination with two other non-nucleoside reverse transcriptase inhibitors is an increasingly common regimen for the initial therapy of HIV infection and for simplification of highly active antiretroviral therapy in patients with undetectable plasma HIV-1-RNA levels [3,4].
Further information has been published indicating that treatment interruptions do not appear to increase the risk of developing a hypersensitivity reaction to abacavir, and that a rechallenge-type hypersensitivity reaction, without apparent previous symptoms, is extremely rare [5]. Our study contributes further evidence about the safety of re-initiating abacavir after treatment interruptions in patients with no previous evidence of hypersensitivity reaction at the time of interruption of the drug.
  icon paper stack View Older Articles   Back to Top   www.natap.org